Well..? First LABS
May 30, 2004
Hey there... Hope you guys are doing great.
I just got back from my doctor's office, got my labs done.
I was diagnosed about a year ago by my Primary Care Physician (BC/BS Individual Health Insurance Plan, PPO), i did never take a lab test until 3 weeks ago.
I fogot to ask my doctor for a copy of my results, but if im not mistaken these are the basics...
CD4, 550 VL, 8,000
I am not, nor ever been under any treatment HIV related... Doctor said this was good, she mentioned there is a posibility that, for at least the next couple years, i dont need medication.. is this true?
I've read some of the other posts on the forums, and it seems that people under medication have a higher CD4 count than i do... same on the Viral Load... they are lower!
So... couple questions
What is the standard for a person NOT under treatment? (CD4 & VL) what is the standard for a person UNDER treatment??
if you dont mind, one more..
My partner just got off treatment, Doctor said he was doing eceptionally good... he was on Epivir, Sustiva and Zoloft for almost 4 years... is it normal to stop taking medications when your labs are this good? (i dont have the numbers, but i would think they are great since Doctor recomended him to stop taking meds, Doc will do labs once a month, for a three months period to see whats my partner's reaction)
PS. A while a go i realize i would like to help others HIV+ individuals, i wanted to volunteer for any organization either transating documents, websites, flyers, etc..(to Spanish) even tho i live in north florida it seem there are not places to become a volunteer and help others... I was interested mostly in hipanic community, since there is a huge missinformation about the virus writen in spanish.
Response from Dr. Young
Thanks for your question.
It's true-- I agree with your doctor that with your current labs, you probably won't need medications to treat HIV for at least a couple of years, if not longer.
The key thing here is that persons who have severe HIV-related symptoms, like weight loss, fever or other AIDS complications might start HIV treatments even with counts that are higher than yours.
We've entered the era of individualized therapy for HIV-- not every treatment decision is the same for every person, nor is every medication that we prescribe the same every time. Overall, US-based doctors typically base treatment initiation on CD4 counts that are below 350 (and definitely below 200). Once treatment is started, sucessful treatments can be expected to increase CD4 counts by about 100 cells (sometimes more) per year.
Lastly, while it is not "usual", many persons with the highest on-treatment CD4 cell counts are not electing (with doctor supervision, hopefully) to stop therapy. I'm assuming that your partner was on ZERIT (not Zoloft) with Epivir and Sustiva. It should be reasonably safe to stop such treatments provided that clinical and laboratory monitoring is done regularly. There is some recent debate over how to best stop medications, particularly in light of the fact that some regimens are composed of drugs with strikingly different half-lives (such as your partner).
As for volunteering, I'd recommend talking to your local AIDS service organization for ways to help-- but in advance, I thank you for your interest in giving back to your and our communities. I only wish that everyone felt the same way; the world would probably be a better place. BY
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.